Aa
Aa
A
A
A
Close
Avatar universal

Tramadol Withdrawal

I had no clue that Tramadol was addictive. I never had the euphoria I've read in other posts and never counted my pills or freaked out about how I could get more. So I had no clue that this was addictive and there would be withdrawal symptoms. I only took 1 200mg timed release per day (at night so I could sleep) for severe osteoarthritis pain. Being a dentist, the pain was so bad I needed this to sleep and be functional the next day. The arthritis pain forced me to retire recently. Now that I'm retired, I decided to A) lose some weight (chronic pain really puts the pounds on you), and B) give my body a break from the Tramadol. So I went on the yeast free diet and 1 week into the diet I stopped my Tramadol. Just a heads-up to anyone who might have the same hair-brained idea I did. Definitely not a good combination. The side effects of the yeast free diet are flu like symptoms. Since stopping the Tramadol, I CANNOT sleep and as someone else on this board described, I feel like I have the energy of a 120 year old man. So if anyone else is thinking of dieting (especially as drastic as the yeast-free diet) and getting off of Tramadol at same time, DON'T DO IT. With that said, I'm in day 5 off of the Tramadol and thinking I might as well tough it out. Threw the rest of my Tramadol out. How much longer can I expect to not sleep?
9 Responses
Sort by: Helpful Oldest Newest
4202953 tn?1377183506
Hi Sheryl! Glad you're feeling better! Thanks for updating:).
Helpful - 0
Avatar universal
Thanks to all who replied. Made a huge difference in my life. THANK YOU!
Helpful - 0
Avatar universal
Thanks Molytex. I think I got several hours of sleep last night for the first time. I don't feel as foggy this morning. I can't wait to discuss this with the doctor who prescribed it for me.
Helpful - 0
Avatar universal
Welcome - you have made the wise choice :o)

For 1½ i was on trams every weekend 20-30 pills of 50 mg each... I started eating right and exercising as exercise is the single most important thing in getting those natural endorphines flowing again...

Here at day 39 I get regurlarly 5-6 hours sleep a night but my anxiety level rises in the morning when I can't sleep in - fortunately that should also go away with time

Time is the key - give time - it will be better - it will pass..
Helpful - 0
Avatar universal
Thanks FourJays.
I think I'm eating pretty well as the yeast-free diet is about as healthy as they come - just not a fun one. LOL. And I do exercise everyday. Now that I know what I know, I've enlisted the help of my daughter to go for a walk at night after dinner. So I'm getting a couple of sessions of exercise per day now. I hope it helps.
I too have suffered insomnia all my life, but have never experienced anything like this. Glad I decided to look up the side effects of Tramadol and found this site. Everyone is so great about sharing. Makes me feel a ton better and much more hopeful. At least it all makes sense now.
I don't look forward to the winter weather again as I know the pain in my thumbs will be bad again. But nothing will get me to take Tramadol again. I don't feel like I was "addicted" to it, just didn't realize my body had become so affected by it other than the pain relief. Had the doctor told me when she was prescribing, I would have never taken it. I'm sort of an unusual person in that Rx's like Vicodin do nothing for me. They do not make me high. They do not take my pain away. And hence I see no reason to ever try it again. But when winter comes, I'll just take my Ibuprofen and try not to kill my kidneys.
Thanks again.
Helpful - 0
Avatar universal
Hi Sherylh and welcome!  Congratulations on your 5 days off Tramadol and for throwing out your extra pills!  That is a sign of some serious commitment; good for you!  It is probably the best thing you will ever do in your life also.  I battled addiction to Tramadol for over 15 years.  It was hard to come off of for sure (it's got the anti-depressant properties and thus makes it like detoxing from 2 meds instead of just one).  If you are at day 5, you are probably past the worst of the physical stuff - and that is awesome.  Sleep seems to be a common problem with this med (and many other opiates as well).  It is different for everyone, and may depend on the amount of time used and the dosing.  My habit was pretty extreme.  It took a good month or so before I was sleeping for stretches of hours at a time.  It slowly got better from that point on and I am now (almost) back to normal; though I still have bouts with it - but I never really was a good sleeper from the beginning.  In any case, it will return.  If you can get some exercise and eat healthy this will help.  There are also several natural supplements and OTC remedies that can help if it persists too long for you.  Congrats again on your 5 days!!!  
Helpful - 0
Avatar universal
How much Tramadol were you taking if you don't mind sharing......and for how long?
Helpful - 0
Avatar universal
Oh and the kicker about the diet is, I am off coffee since I have to have milk in my coffee and can't have milk on the yeast-free diet. I really gave myself a double or triple whammy by doing this all at once.
Helpful - 0
Avatar universal
I ASKED the SAME question!!!! I hear it gets better in time.....I STILL don't sleep well after 30 days in but I know brighter days are ahead and it will get better if we just HOLD ON!
Helpful - 0
Have an Answer?

You are reading content posted in the Addiction: Substance Abuse Community

Top Addiction Answerers
495284 tn?1333894042
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.